Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 27, 2018, 7:01 PM MDT for Johnson County, Wyoming. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 7:01 PM MDT (01:01 UTC)
- Expired
- Jul 27, 2018, 7:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 214 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:14 PM MDT | HAIL 1.75 | Saddlestring, WY | |
| Jul 27, 7:27 PM MDT | TSTM WND GST 62 | 2 Nw Buffalo, WY | |
| Jul 27, 7:30 PM MDT | HAIL 1.25 | Buffalo, WY | |
| Jul 27, 7:32 PM MDT | HAIL 1.25 | Buffalo, WY | |
| Jul 27, 7:35 PM MDT | HAIL 1.5 | 6 Wnw Buffalo, WY | |
| Jul 27, 7:40 PM MDT | HAIL 1 | 3 Se Buffalo, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
454
WUUS55 KRIW 280101
SVRRIW
WYC019-280145-
/O.NEW.KRIW.SV.W.0091.180728T0101Z-180728T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
701 PM MDT FRI JUL 27 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
North central Johnson County in north central Wyoming...
* Until 745 PM MDT.
* At 701 PM MDT, a severe thunderstorm was located near Saddlestring,
or 17 miles northwest of Buffalo, moving southeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Saddlestring and Fort Phil Kearny Historical Site around 710 PM
MDT.
Lake De Smet around 715 PM MDT.
Buffalo around 730 PM MDT.
Other locations impacted by this severe thunderstorm include Buffalo
Johnson County Airport and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 285 and 299.
Interstate 90 between mile markers 42 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
If on or near Lake de Smet, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4441 10627 4413 10668 4456 10716 4456 10652
TIME...MOT...LOC 0101Z 302DEG 36KT 4453 10697
HAIL...1.50IN
WIND...60MPH
$$
McDonald2 follow-up statements
539
WWUS55 KRIW 280121
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
721 PM MDT FRI JUL 27 2018
WYC019-280145-
/O.CON.KRIW.SV.W.0091.000000T0000Z-180728T0145Z/
Johnson-
721 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL JOHNSON COUNTY...
At 720 PM MDT, a severe thunderstorm was located just northwest of
Buffalo, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Golf ball size hail has been
reported in Saddlestring.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Buffalo around 725 PM MDT.
Other locations impacted by this severe thunderstorm include Buffalo
Johnson County Airport and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 285 and 299.
Interstate 90 between mile markers 42 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Lake de Smet, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4441 10627 4413 10668 4444 10703 4456 10688
4456 10652
TIME...MOT...LOC 0120Z 314DEG 38KT 4439 10676
HAIL...1.75IN
WIND...60MPH
$$
McDonald621
WWUS55 KRIW 280136
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
736 PM MDT FRI JUL 27 2018
WYC019-280145-
/O.CON.KRIW.SV.W.0091.000000T0000Z-180728T0145Z/
Johnson-
736 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL JOHNSON COUNTY...
At 736 PM MDT, a severe thunderstorm was located 7 miles southeast of
Buffalo, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Johnson County, including the following locations... Buffalo
Johnson County Airport and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 287 and 299.
Interstate 90 between mile markers 55 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4415 10664 4433 10680 4445 10667 4456 10652
4441 10627
TIME...MOT...LOC 0136Z 318DEG 37KT 4427 10659
HAIL...1.75IN
WIND...60MPH
$$
McDonaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:10 PM MDT, 5 hours 51 minutes earlier.
Area forecast discussion, Jul 27, 1:10 PM MDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Riverton WY 110 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Monday) Issued at 102 PM MDT Fri Jul 27 2018 Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Saturday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Saturday afternoon. Moisture will decrease with warming aloft Sunday and Monday with decreasing clouds, showers and thunderstorms, .LONG TERM...(Monday night through Friday) Issued at 102 PM MDT Fri Jul 27 2018 With possible severe weather today, we did make a lot of changes to the long term grids. A bit of monsoonal moisture may return to the western mountains on Tuesday although the models are split with the European the drier of the two. For now, we went with slight POPS over and near the western mountains with dry conditions elsewhere. With ridging building over the area, temperatures should be on the upward swing with highs in the 90s likely returning for some locations on Wednesday and into Thursday. Isolated thunderstorms will be possible each afternoon. But again, there is poor agreement in the models as to the timing of individual in the flow that would increase coverage of convection. And like before, the GFS is the wet model with the European largely dry. The truth, as always, is probably somewhere in the middle like it usually is. For now, we blended the models but kept POPs again in the slight category for most locations until there is better model agreement. One concern for Thursday is possible gusty winds developing that could lead to elevated fire behavior across portions of the area, especially across the southern half of Wyoming. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 102 PM MDT Fri Jul 27 2018 Isolated to widely scattered showers and thunderstorms will continue near most TAF sites with the exception of KJAC and possibly KPNA. The expected thunderstorms around the Bighorn mountains and into Johnson and Natrona counties could be severe, with large hail and strong wind. VFR conditions generally expected, with MVFR conditions likely under and around the showers and thunderstorms. Isolated showers and storms will linger through 09Z Saturday. More showers and thunderstorms will be possible on Saturday after 18Z Friday in similar locations to Friday, although storms should not be quite as strong. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 102 PM MDT Fri Jul 27 2018 Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Saturday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Saturday afternoon. Mixing heights and transport winds will combine for excellent smoke dispersal in the afternoons and early evening hours. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Saturday for WYZ277-279. && SHORT TERM...Baker LONG TERM...Hattings AVIATION...Hattings FIRE WEATHER...Baker
Hazardous weather outlook, Jul 27, 2:57 AM MDT, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 257 AM MDT Fri Jul 27 2018 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 257 AM MDT Fri Jul 27 2018 A Red Flag Warning is in effect for Sweetwater, Uinta, and Southern Lincoln Counties today. This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. Low relative humidity, very warm temperatures, and dry thunderstorms producing strong wind gusts in southwest Wyoming will create erratic fire behavior today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday afternoon and evening...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide, mainly over and near mountain areas. Tuesday and Wednesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 27, 6:05 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
605 PM MDT FRI JUL 27 2018
WYZ011-020-280030-
Southeast Johnson County-Natrona County Lower Elevations-
605 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 630 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Linch, or 24 miles east of Kaycee, moving southeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Linch and Sussex.
LAT...LON 4349 10608 4324 10608 4322 10611 4371 10642
4375 10631 4359 10602 4350 10602
TIME...MOT...LOC 0005Z 316DEG 28KT 4359 10618
HulmeLocal storm report, Jul 27, 6:10 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
610 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 2 SE CROOKED CREEK NATU 44.96N 108.29W
07/27/2018 M1.25 INCH BIG HORN WY TRAINED SPOTTER
&&
MCDONALDSpecial weather statement, Jul 27, 6:26 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
626 PM MDT FRI JUL 27 2018
WYZ006-280100-
Southeast Big Horn Basin-
626 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE COUNTY
UNTIL 700 PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Winchester, or 20 miles west of Worland, moving
southeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Washakie County, including the following locations... Washakie County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4403 10796 4387 10824 4411 10848 4417 10836
4417 10827
TIME...MOT...LOC 0026Z 314DEG 27KT 4410 10836
McDonaldSpecial weather statement, Jul 27, 6:32 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
632 PM MDT FRI JUL 27 2018
WYZ004-008-280100-
North Big Horn Basin-Bighorn Mountains West-
632 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 700
PM MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Wheel, or 19 miles east of Lovell, moving southeast at 35
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Shell, Shell Canyon, and Shell Falls around 700 PM MDT.
Other locations impacted by this storm include Porcupine Campground
and Bald Mountain Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4487 10786 4482 10782 4479 10783 4477 10775
4472 10775 4471 10768 4468 10767 4470 10762
4466 10752 4464 10753 4463 10751 4464 10750
4462 10748 4446 10777 4478 10812 4491 10785
TIME...MOT...LOC 0031Z 313DEG 30KT 4478 10800
McDonaldSpecial weather statement, Jul 27, 6:51 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Riverton WY 651 PM MDT FRI JUL 27 2018 WYZ006-280115- Southeast Big Horn Basin- 651 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHAKIE COUNTY UNTIL 715 PM MDT... At 650 PM MDT, Doppler radar was tracking a strong thunderstorm over Wyoming Boys School, or near Worland, moving southeast at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Worland Municipal Airport around 655 PM MDT. Other locations impacted by this storm include Washakie County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4397 10817 4409 10808 4401 10751 4374 10768 TIME...MOT...LOC 0050Z 295DEG 39KT 4398 10804 McDonald
Local storm report, Jul 27, 6:58 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
658 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 13 SSE BUFFALO 44.17N 106.62W
07/27/2018 M1.75 INCH JOHNSON WY TRAINED SPOTTER
TWO WINDOWS BROKEN DUE TO HAIL AND WIND
&&
MCDONALDThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:05 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jul 27, 6:15 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 45 min |
| Jul 27, 6:26 PM MDT | Special Weather Statement | RIW | Hot Springs | 34 min |
| Jul 27, 6:32 PM MDT | Special Weather Statement | RIW | Big Horn | 28 min |
| Jul 27, 6:51 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Jul 27, 6:59 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 46 min |
| Jul 27, 7:43 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 47 min |
| Jul 27, 7:45 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 15 min |
| Jul 27, 8:32 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jul 27, 8:35 PM MDT | Special Weather Statement | RIW | Park | 25 min |
| Jul 28, 2:00 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| Jul 28, 2:17 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 31 min |
| Jul 28, 2:45 PM MDT | Special Weather Statement | RIW | Sheridan | 30 min |
| Jul 28, 2:47 PM MDT | Special Weather Statement | RIW | Hot Springs | 43 min |
| Jul 28, 3:28 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 30 min |
| Jul 28, 3:29 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jul 28, 3:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 28, 4:01 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| Jul 28, 4:23 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs, Natrona | 39 min |
| Jul 28, 4:32 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jul 28, 5:15 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| Jul 28, 5:26 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Jul 28, 5:40 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 28, 5:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.